Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Modular actions and amenable representations


Authors: Inessa Epstein and Todor Tsankov
Journal: Trans. Amer. Math. Soc. 362 (2010), 603-621
MSC (2000): Primary 37A20; Secondary 22D10
DOI: https://doi.org/10.1090/S0002-9947-09-04525-5
Published electronically: September 14, 2009
MathSciNet review: 2551499
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a measure-preserving action $ \Gamma \curvearrowright (X, \mu)$ of a countable group $ \Gamma$ and a measurable cocycle $ \alpha \colon X \times \Gamma \to \mathrm{Aut}(Y)$ with countable image, where $ (X, \mu)$ is a standard Lebesgue space and $ (Y, \nu)$ is any probability space. We prove that if the Koopman representation associated to the action $ \Gamma \curvearrowright X$ is non-amenable, then there does not exist a countable-to-one Borel homomorphism from the orbit equivalence relation of the skew product action $ \Gamma \curvearrowright^\alpha X \times Y$ to the orbit equivalence relation of any modular action (i.e., an inverse limit of actions on countable sets or, equivalently, an action on the boundary of a countably-splitting tree), generalizing previous results of Hjorth and Kechris. As an application, for certain groups, we connect antimodularity to mixing conditions. We also show that any countable, non-amenable, residually finite group induces at least three mutually orbit inequivalent free, measure-preserving, ergodic actions as well as two non-Borel bireducible ones.


References [Enhancements On Off] (What's this?)

  • [1] Bachir Bekka, Pierre de la Harpe, and Alain Valette, Kazhdan's property $ (T)$, available at http://www.mmas.univ-metz.fr/~bekka/.
  • [2] Mohammed E. B. Bekka and Alain Valette, Kazhdan's property $ ({\rm T})$ and amenable representations, Math. Z. 212 (1993), no. 2, 293-299. MR 1202813 (94a:22006)
  • [3] Mohammed E. B. Bekka, Amenable unitary representations of locally compact groups, Invent. Math. 100 (1990), no. 2, 383-401. MR 1047140 (91g:22007)
  • [4] Pierre-Alain Cherix, Michael Cowling, Paul Jolissaint, Pierre Julg, and Alain Valette, Groups with the Haagerup property, Progress in Mathematics, vol. 197, Birkhäuser Verlag, Basel, 2001. MR 1852148 (2002h:22007)
  • [5] Alain Connes and Benjamin Weiss, Property $ {\rm T}$ and asymptotically invariant sequences, Israel J. Math. 37 (1980), no. 3, 209-210. MR 599455 (82e:28023b)
  • [6] H. A. Dye, On the ergodic mixing theorem, Trans. Amer. Math. Soc. 118 (1965), 123-130. MR 0174705 (30:4905)
  • [7] Jacob Feldman and Calvin C. Moore, Ergodic equivalence relations, cohomology, and von Neumann algebras. I, Trans. Amer. Math. Soc. 234 (1977), no. 2, 289-324. MR 0578656 (58:28261a)
  • [8] Gerald B. Folland, A course in abstract harmonic analysis, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1995. MR 1397028 (98c:43001)
  • [9] Damien Gaboriau and Sorin Popa, An uncountable family of nonorbit equivalent actions of $ \mathbb{F}\sb n$, J. Amer. Math. Soc. 18 (2005), no. 3, 547-559 (electronic). MR 2138136
  • [10] Damien Gaboriau, On orbit equivalence of measure preserving actions, Rigidity in dynamics and geometry (Cambridge, 2000), 2002, pp. 167-186. MR 1919400 (2003c:22027)
  • [11] Eli Glasner, Ergodic theory via joinings, Mathematical Surveys and Monographs, vol. 101, American Mathematical Society, Providence, RI, 2003. MR 1958753 (2004c:37011)
  • [12] Greg Hjorth and Alexander S. Kechris, Rigidity theorems for actions of product groups and countable Borel equivalence relations, Mem. Amer. Math. Soc. 177 (2005), no. 833, viii+109. MR 2155451 (2006f:03078)
  • [13] Greg Hjorth, A converse to Dye's theorem, Trans. Amer. Math. Soc. 357 (2005), no. 8, 3083-3103 (electronic). MR 2135736 (2005m:03093)
  • [14] Adrian Ioana, Orbit inequivalent actions for groups containing a copy of $ \mathbb{F}\sb 2$ (2007, preprint), available at arXiv:math.GR/0701027.
  • [15] S. Jackson, A. S. Kechris, and A. Louveau, Countable Borel equivalence relations, J. Math. Log. 2 (2002), no. 1, 1-80. MR 1900547 (2003f:03066)
  • [16] Vaughan F. R. Jones and Klaus Schmidt, Asymptotically invariant sequences and approximate finiteness, Amer. J. Math. 109 (1987), no. 1, 91-114. MR 878200 (88h:28021)
  • [17] Alexander S. Kechris and Benjamin D. Miller, Topics in orbit equivalence, Lecture Notes in Mathematics, vol. 1852, Springer-Verlag, Berlin, 2004. MR 2095154 (2005f:37010)
  • [18] Alexander S. Kechris and Todor Tsankov, Amenable actions and almost invariant sets, Proc. Amer. Math. Soc. 136 (2008), no. 2, 687-697. MR 2358510 (2009a:28035)
  • [19] Alexander S. Kechris, New directions in descriptive set theory, Bull. Symbolic Logic 5 (1999), no. 2, 161-174. MR 1791302 (2001h:03090)
  • [20] Alexander S. Kechris, Global aspects of ergodic group actions and equivalence relations (2005 preprint).
  • [21] Alexander S. Kechris, Unitary representations and modular actions, J. Math. Sci. (New York) 140 (2007), no. 3, 398-425.
  • [22] Klaus Schmidt, Asymptotically invariant sequences and an action of $ {\rm SL}(2, {\bf Z})$ on the $ 2$-sphere, Israel J. Math. 37 (1980), no. 3, 193-208. MR 599454 (82e:28023a)
  • [23] Yehuda Shalom, Measurable group theory, European Congress of Mathematics, 2005, pp. 391-423. MR 2185757 (2006k:37007)
  • [24] Simon Thomas, Popa superrigidity and countable Borel equivalence relations (2006, preprint).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37A20, 22D10

Retrieve articles in all journals with MSC (2000): 37A20, 22D10


Additional Information

Inessa Epstein
Affiliation: Department of Mathematics, University of California, Mathematical Sciences Building 6363, Los Angeles, California 90095
Email: iepstein@math.ucla.edu

Todor Tsankov
Affiliation: Department of Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
Email: todor@caltech.edu

DOI: https://doi.org/10.1090/S0002-9947-09-04525-5
Keywords: Modular actions, amenable representations, orbit equivalence, Borel reducibility
Received by editor(s): March 22, 2007
Received by editor(s) in revised form: April 12, 2007
Published electronically: September 14, 2009
Additional Notes: The first author’s research was partially supported by NSF grant 443948-HJ-21632.
The second author’s research was partially supported by NSF grant and DMS-0455285.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society